Propagation of Gaussian beams in the presence of gain and loss

File Description SizeFormat 
1601.07802v1.pdfAccepted version6.15 MBAdobe PDFDownload
Title: Propagation of Gaussian beams in the presence of gain and loss
Author(s): Graefe, E-M
Rush, A
Schubert, R
Item Type: Journal Article
Abstract: We consider the propagation of Gaussian beams in a waveguide with gain and loss in the paraxial approximation governed by the Schr\"odinger equation. We derive equations of motion for the beam in the semiclassical limit that are valid when the waveguide profile is locally well approximated by quadratic functions. For Hermitian systems, without any loss or gain, these dynamics are given by Hamilton's equations for the center of the beam and its conjugate momentum. Adding gain and/or loss to the waveguide introduces a non-Hermitian component, causing the width of the Gaussian beam to play an important role in its propagation. Here we show how the width affects the motion of the beam and how this may be used to filter Gaussian beams located at the same initial position based on their width.
Publication Date: 30-Jun-2016
Date of Acceptance: 14-Apr-2016
ISSN: 1558-4542
Publisher: Institute of Electrical and Electronics Engineers (IEEE)
Journal / Book Title: IEEE Journal of Selected Topics in Quantum Electronics
Volume: 22
Issue: 5
Sponsor/Funder: The Royal Society
Funder's Grant Number: UF130339
Copyright Statement: © 2016 IEEE. Personal use of this material is permitted. Permission from IEEE must be obtained for all other uses, in any current or future media, including reprinting/republishing this material for advertising or promotional purposes, creating new collective works, for resale or redistribution to servers or lists, or reuse of any copyrighted component of this work in other works.
Keywords: Science & Technology
Physical Sciences
Engineering, Electrical & Electronic
Physics, Applied
Schrodinger equation
geometric optics
nonlinear dynamical systems
Optoelectronics & Photonics
0205 Optical Physics
0906 Electrical And Electronic Engineering
0206 Quantum Physics
Publication Status: Published
Article Number: 5000906
Appears in Collections:Mathematics
Applied Mathematics and Mathematical Physics
Faculty of Natural Sciences

Items in Spiral are protected by copyright, with all rights reserved, unless otherwise indicated.

Creative Commons